How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Horse Veterinarian
Category: Horse Veterinary
Satisfied Customers: 1204
Experience:  Board Certified Equine Surgeon, Lameness and Sports Medicine Specialist DVM, BSc
Type Your Horse Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My horse has had diarrhea four days my friend across the

Customer Question

My horse has had diarrhea for about four days my friend across the street and down the road both their horses have diarrhea they tell me it's because of the weather I want to know if I can give them Imodium crushed up and applesauce with that be OK
JA: Thanks. Can you give me any more details about your issue?
Customer: He's eating he's not losing weight I've got them on straight hay right now no grain and it's not watery it's kind a little bit thicker so I'm just trying to wait it out but if I can give him some Imodium to help him I'm just asking is that OK if I crash it up and put it in applesauce
JA: OK got it. Last thing — Horse Veterinarians generally expect a deposit of about $18 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 7 months ago.
Category: Horse Veterinary
Expert:  Dr. B. replied 7 months ago.


Sorry to hear about your horse. Diarrhea can be a major problem for horses as they have such are large colon and hind gut compared to some other species. If the diarrhea is not watery yet, then you may be able to manage it at home without too much intervention. You cannot give Imodium to your horse. There is no dosage protocol and the side effects may be worse than the condition you are trying to treat. It may do more harm than good and as veterinarian's, we have no way to reverse the effects or treat the side effects if they occur. Antibiotics can only be given if you have a vet out to try and determine if this is bacteria or viral or toxin related. Otherwise antibiotics will make the diarrhea worse. My preferred treatment for this type of diarrhea would be plain yogurt (1-2 cups, twice a day with a small amount of grain). Ideally, no grain is best to avoid gastric ulcers but a small amount to deliver the probiotic effects of the yogurt will work well. Even in my ICU diarrhea horses at my hospital, we give yogurt to help normalize the system. Anti-inflammatories such as Bute can be used as well or ideally a gastroprotective anti-inflammatory such as Equioxx (Firocoxib) or Metacam would be preferred but you will need to have your vet out to prescribe this. Ideally, I would recommend that you have a vet out to do an exam and run some blood work to check on the system for signs of infection verse toxins or worms. A fecal float should be done as well to look for any signs of worms as this will cause the type of diarrhea you are seeing as well. If there are several horses in the area affected, your vet may want to culture the feces for Potomac horse fever (bacterial infection that is highly treatable with antibiotic if caught early). Diarrhea in horses can have many causes so it is likely in your best interest to have a vet out but if that is not an option, then look to decrease inflammation with an anti inflammatory and administer some yogurt and monitor for any sign of fever (>101 F). If fever develops, then calling the vet will be absolutely necessary. Hope this is helpful. Take Care

Customer: replied 7 months ago.
Thanks I'll try the yogurt he has already been wormed last Friday
Customer: replied 7 months ago.
The weather here has gone from 70 to 50 to 35 to 70 again and he is 25 years old thanks again going to get yogurt
Expert:  Dr. B. replied 7 months ago.

Ok - give the yogurt a try and then see how things go. If the condition worsens or changes, then you should have a physical exam done by a vet. All the best!!

Customer: replied 7 months ago.
You have a blessed day thanks
Expert:  Dr. B. replied 7 months ago.

Thank you!

If you have a chance to please accept the answer to allow payment to proceed. Thank you very much and I hope your horse gets better soon.